Alert archive / Pennsylvania / Special Weather Statements in 2017

Special Weather Statement, NWS Binghamton, NY

August 21, 2017Luzerne County, Pennsylvania

NWS Binghamton, NY issued this special weather statement at Aug 21, 2017, 9:49 PM EDT for Luzerne County, Pennsylvania. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2017, 9:49 PM EDT (01:49 UTC)
Expired
Aug 21, 2017, 10:45 PM EDT
In force
56 min
Issued by
NWS Binghamton, NY

County Luzerne County, PA

The radar

The Binghamton radar (KBGM), 135 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 1.8 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2017-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 348 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2017-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
348 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1281 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

679 
WWUS81 KBGM 220149
SPSBGM

Special Weather Statement
National Weather Service Binghamton NY
949 PM EDT MON AUG 21 2017
 
PAZ047-220245-
Luzerne PA-
949 PM EDT MON AUG 21 2017

...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN LUZERNE COUNTY
UNTIL 1045 PM EDT...

At 948 PM EDT, Doppler radar was tracking a strong thunderstorm over
Almedia, or near Bloomsburg, moving east at 25 mph.

Pea size hail and strong wind gusts will be possible with this storm.

Locations impacted include...
Hazleton, West Hazleton, Freeland, Conyngham, Nescopeck, Jeddo, East
Berwick, Woodside-Drifton, Drifton and Beach Haven.

LAT...LON 4095 7621 4105 7623 4108 7622 4103 7581
      4098 7583 4090 7603
TIME...MOT...LOC 0148Z 283DEG 20KT 4100 7640 

$$

BJT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this special weather statement went out at Aug 21, 9:00 PM EDT, 49 minutes earlier.

Area forecast discussion, Aug 21, 9:00 PM EDT, 49 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
900 PM EDT Mon Aug 21 2017

.SYNOPSIS...
A cold front will push through the area tomorrow triggering
showers and thunderstorms. Some of these storms could be very
strong and may contain damaging winds. Dry and clearing
conditions will return for Wednesday.
&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
845 PM Update...Any lingering scattered showers/storms
affecting parts of NE PA will diminish within the next hour or
two. No major changes were made to grids...just minor tweaks
based on latest conditions and trends.

Original Discussion...Weak upper wave may help trigger some
isolated convection this afternoon, especially over the central
and southern zones. Plenty of cape is available, but wind fields
are weak and there is no good surface trigger. Will keep slight
to chance pops thru the afternoon.

Tonight, plenty of debris clouds around so despite light winds
and low level moisture, fog should be more limited, if at all.

String cold front and upper wave approaches for Tuesday. Once
again, plenty of energy, with forecasted capes around and
possibly exceeding 1500 j/kg. Wind field is more impressive with
much higher shear numbers. So, severe thunderstorms are a
definite concern, with damaging winds the most likely
consequence.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
320 PM EDT Update...
By Wed night, the upper-lvl trough will slowly swing across the
region and NW flow at mid-lvls will prevail in the wake of the
a secondary fropa. This NW flow will bring about a 10 degree
temp difference to the region on Wed and as the upper low will
be slow to pass, the chance for precip on Wed will prevail (lake
enhanced, however moisture will be somewhat limited)

NW flow at mid-lvls will continue through the night and CAA will
continue to funnel into the region. This will result in sfc temps
reaching the low 50s/upper 40s by sunrise on Thurs. Thursday
afternoon a more pronounced shortwave trough will dive across
the Great Lakes region and swing across PA/NY Thurs night. This
wave will create an environment conducive for showers to develop
during the day on Thursday. By 06Z Friday, the trough axis will
be east of the region and anti-cyclonic flow aloft will create
strong subsidence and end the chance for precip. The subsidence
will likely cause lingering cloud coverage at the end of the
day to dissipate and cause strong radiational cooling develop,
thus sfc temps are expected to fall into the upper 40s/low 50s
Thurs night.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
320 PM EDT Update...
Updated with new WPC guidance...
Minor changes were made from previous forecast...
Anti-cyclonic flow over the northeast combined with amplified
ridging over the western CONUS will result in quiet weather for
the extended forecast. High pressure is expected to prevail over
the region Friday and possibly linger through the weekend which
will result in below seasonal temperatures. This pattern may
prevail through the start of early next week.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
Scattered storms will die down this evening and are not likely
to have any additional impact at TAF sites. Overnight, spotty
fog is possible but with increasing high clouds, it will not be
as extensive as previous nights. Brief IFR and spotty MVFR is
possible especially for KELM. On Tuesday, a strong cold front
will approach developing thunderstorms. The timing for this
looks to be mid to late afternoon for most of the central NY
sites and late afternoon into early evening for KAVP. There is
the chance storms could be severe and produce damaging winds
and/or large hail.

Outlook...

Wednesday through Saturday...mainly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...DGM/RRM
NEAR TERM...DGM/PCF/RRM
SHORT TERM...KAH
LONG TERM...KAH
AVIATION...DGM/PCF/RRM
Hazardous weather outlook, Aug 21, 8:58 PM EDT, 51 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
858 PM EDT Mon Aug 21 2017

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-230100-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
858 PM EDT Mon Aug 21 2017

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are expected Tuesday afternoon and evening ahead of a
cold front. At least some of these storms could be severe with the
primary threat being damaging winds. However it should be noted
several parameters are showing the potential for a more significant
event that could involve more numerous and/or persistent severe
storms. Confidence is still not high regarding this so please
continue to check back for updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Tuesday afternoon.

In the hours before

Special weather statement, Aug 21, 5:21 PM EDT, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Binghamton NY
521 PM EDT MON AUG 21 2017

NYZ055-056-212145-
Tioga NY-Broome NY-
521 PM EDT MON AUG 21 2017

...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN BROOME AND CENTRAL
TIOGA COUNTIES UNTIL 545 PM EDT...

At 521 PM EDT, Doppler radar was tracking a strong thunderstorm over
Candor, or 10 miles northwest of Owego, moving east at 20 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Johnson City, Maine, Nanticoke, Berkshire, Newark Valley, Candor,
Lisle, Nws Binghamton, Union Center and Willseyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4226 7642 4229 7642 4231 7632 4231 7629
      4230 7629 4230 7625 4233 7625 4238 7601
      4214 7596 4216 7645 4226 7646
TIME...MOT...LOC 2121Z 261DEG 18KT 4223 7637

BJT
Special weather statement, Aug 21, 6:14 PM EDT, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Binghamton NY
614 PM EDT MON AUG 21 2017

NYZ045-056-212300-
Chenango NY-Broome NY-
614 PM EDT MON AUG 21 2017

...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN BROOME AND
SOUTHWESTERN CHENANGO COUNTIES UNTIL 700 PM EDT...

At 614 PM EDT, Doppler radar was tracking a strong thunderstorm near
Chenango Forks, or 8 miles northeast of Nws Binghamton, moving east
at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Coventry, Greene, Oxford, Bainbridge, Whitney Point, Brisben,
Smithville Flats, South Oxford, Chenango Forks and Smithville Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4219 7582 4233 7601 4252 7557 4228 7541
      4227 7542
TIME...MOT...LOC 2214Z 247DEG 21KT 4229 7587

BJT
Special weather statement, Aug 21, 6:20 PM EDT, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Binghamton NY
620 PM EDT MON AUG 21 2017

PAZ047-212300-
Luzerne PA-
620 PM EDT MON AUG 21 2017

...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN LUZERNE COUNTY
UNTIL 700 PM EDT...

At 620 PM EDT, Doppler radar was tracking a strong thunderstorm over
Beach Haven, or near Berwick, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hazleton, Berwick, Nanticoke, West Hazleton, Freeland, Ashley,
Dorrance, Conyngham, Nescopeck and Slocum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4095 7621 4105 7623 4114 7623 4122 7586
      4098 7581 4095 7590 4094 7619
TIME...MOT...LOC 2220Z 256DEG 16KT 4105 7619

BJT
Local storm report, Aug 21, 6:29 PM EDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
629 PM EDT MON AUG 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     1 WNW WEST CANDOR       42.22N 76.43W
08/21/2017                   TIOGA              NY   911 CALL CENTER

            A FEW TREES DOWN BETWEEN SPENCER AND CANDOR.

&&

BJT
Special weather statement, Aug 21, 7:10 PM EDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Binghamton NY
710 PM EDT MON AUG 21 2017

NYZ045-046-057-212345-
Otsego NY-Chenango NY-Delaware NY-
710 PM EDT MON AUG 21 2017

...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN OTSEGO...
NORTHWESTERN DELAWARE AND EAST CENTRAL CHENANGO COUNTIES UNTIL 745 PM
EDT...

At 710 PM EDT, Doppler radar was tracking a strong thunderstorm near
Unadilla, or 15 miles southeast of Norwich, moving east at 25 mph.

Strong wind gusts will be possible with this storm.

Locations impacted include...
Oneonta, Sidney, Meredith, Unadilla, Otego, Gilbertsville, Franklin,
Laurens, West End and Sidney Center.

LAT...LON 4225 7540 4244 7548 4262 7500 4231 7488
TIME...MOT...LOC 2310Z 251DEG 20KT 4235 7537

BJT
Special weather statement, Aug 21, 9:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Binghamton NY
949 PM EDT MON AUG 21 2017

PAZ047-220245-
Luzerne PA-
949 PM EDT MON AUG 21 2017

...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN LUZERNE COUNTY
UNTIL 1045 PM EDT...

At 948 PM EDT, Doppler radar was tracking a strong thunderstorm over
Almedia, or near Bloomsburg, moving east at 25 mph.

Pea size hail and strong wind gusts will be possible with this storm.

Locations impacted include...
Hazleton, West Hazleton, Freeland, Conyngham, Nescopeck, Jeddo, East
Berwick, Woodside-Drifton, Drifton and Beach Haven.

LAT...LON 4095 7621 4105 7623 4108 7622 4103 7581
      4098 7583 4090 7603
TIME...MOT...LOC 0148Z 283DEG 20KT 4100 7640

BJT

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 2:19 PM EDTTornado WarningBGMSteuben, Yates28 min
Aug 22, 2:45 PM EDTSpecial Weather StatementBGMCayuga, Onondaga30 min
Aug 22, 2:49 PM EDTSevere Thunderstorm WarningBGMOneida26 min
Aug 22, 2:55 PM EDTSevere Thunderstorm WarningBGMCayuga, Madison, Oneida, Onondaga35 min
Aug 22, 3:13 PM EDTSevere Thunderstorm WarningBGMOneida34 min
Aug 22, 3:29 PM EDTSpecial Weather StatementBGMOneida31 min
Aug 22, 3:48 PM EDTSpecial Weather StatementBGMOneida27 min
Aug 22, 3:51 PM EDTSpecial Weather StatementBGMCayuga24 min
Aug 22, 3:57 PM EDTSevere Thunderstorm WarningBGMCayuga, Cortland, Onondaga33 min
Aug 22, 4:00 PM EDTSpecial Weather StatementBGMSteuben, Yates45 min
Aug 22, 4:02 PM EDTSpecial Weather StatementBGMOneida28 min
Aug 22, 4:06 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida24 min
Aug 22, 4:10 PM EDTTornado WarningBGMMadison, Oneida35 min
Aug 22, 4:13 PM EDTTornado WarningBGMCayuga, Cortland, Onondaga32 min
Aug 22, 4:18 PM EDTSpecial Weather StatementBGMHerkimer27 min
Aug 22, 4:29 PM EDTSevere Thunderstorm WarningBGMCayuga, Seneca31 min
Aug 22, 4:39 PM EDTTornado WarningBGMCortland, Madison, Onondaga36 min
Aug 22, 4:44 PM EDTSevere Thunderstorm WarningBGMOneida31 min
Aug 22, 5:00 PM EDTSpecial Weather StatementBGMOnondaga30 min
Aug 22, 5:12 PM EDTTornado WarningBGMMadison, Oneida, Otsego27 min
Aug 22, 5:21 PM EDTSevere Thunderstorm WarningBGMCayuga, Cortland, Onondaga, Schuyler, Seneca, Tioga and 1 more39 min
Aug 22, 5:24 PM EDTSpecial Weather StatementBGMOneida36 min
Aug 22, 6:26 PM EDTSevere Thunderstorm WarningBGMChenango, Madison, Oneida, Otsego49 min
Aug 22, 7:00 PM EDTSevere Thunderstorm WarningBGMLuzerne, Wyoming45 min
Aug 22, 7:30 PM EDTSevere Thunderstorm WarningBGMLuzerne45 min
Aug 22, 7:43 PM EDTSevere Thunderstorm WarningBGMLackawanna, Luzerne, Wayne47 min
Aug 22, 7:59 PM EDTTornado WarningBGMLuzerne31 min

Nearby

Special Weather Statements in Pennsylvania, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.